Hemophagocytic lymphohistiocytosis (HLH) induced by lamotrigine (Lamictal, GSK) was recently an active topic on social media, with digital users following a recent article that reported an Austin, Texas detective had died from the condition in 2018. The public comments about the news made it clear that many health care professionals were unaware of this rare but deadly condition, despite a 2018 FDA warning. Even the hematologist who treated the patient, Norman Bujanos, had been unaware of the risk of HLH from lamotrigine.1 

Prescribed by a psychiatrist to Bujanos, who had been diagnosed with bipolar disorder,1 lamotrigine was approved by the FDA in 1994.2 In its 2018 warning, the agency indicated that it had identified 8 cases worldwide of confirmed or suspected HLH cases associated with the medication.2 A warning about HLH is now included on the prescribing label.

Lamotrigine also has a black box warning for Stevens-Johnson syndrome and toxic epidermal necrolysis. Other warnings about the medication include fatal or life-threatening hypersensitivity reactions, blood dyscrasias, and suicidal ideations.2 

HLH is a “life-threatening syndrome of pathologic immune activation characterized by clinical signs and symptoms of extreme systemic inflammation. It is associated with high mortality rates if not recognized early and treated,” according to GSK.3 Common adverse effects are: fever, hepatosplenomegaly, rash, lymphadenopathy, neurologic symptoms, cytopenia, high serum ferritin, hypertriglyceridemia, and liver function and coagulation abnormalities.2

Symptoms may occur within 8 to 24 days after starting lamotrigine treatment. Patients with symptoms of HLH should be medically evaluated immediately. Lamotrigine treatment should be stopped immediately if an alternate cause is not suspected.2-3

Pharmacists can play an important role in counseling patients, as well as educating other health care providers, about the signs of HLH from lamotrigine. Patients should always receive the medication guide with each new and refilled prescription, and should be counseled and reminded to seek emergency treatment if any HLH symptoms occur. 


REFERENCES 
  1. Cargile E. Cave A. APD detective one of at least 8 patients who died from disease caused by Lamotrigine medication. KXAN website. https://www.kxan.com/investigations/apd-detective-one-of-at-least-8-patients-who-died-from-disease-caused-by-lamotrigine-medication/. Published November 12, 2019. Accessed January 10, 2020.
  2. FDA Website. FDA Drug Safety Communication: FDA warns of serious immune system reaction with seizure and mental health medicine lamotrigine (Lamictal) http://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-serious-immune-system-reaction-seizure-and-mental-health Published April 25, 2018. Accessed January 10, 2020. 
  3. Lamictal prescribing information. https://www.gsksource.com/pharma/content/dam/GlaxoSmithKline/US/en/Prescribing_Information/Lamictal/pdf/LAMICTAL-PI-MG.PDF Revised August 2019. Accessed November 17, 2019.